Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Denver/Boulder, CO

July 17, 2008Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2008, 2:16 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 2:16 PM MDT (20:16 UTC)
Expired
Jul 17, 2008, 3:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:16 PM MDTHAIL 1.7514 Ne Byers, COESTIMATED WIND GUSTS TO 50 MPH. HOUSE WINDOWS BROKEN BY HAIL BLOWN BY WIND.
Jul 17, 2:55 PM MDTHAIL 1.7510 Ne Deer Trail, COHAIL CRACKED THE WINDSHIELD IN JEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 172016
SVRBOU
COC001-005-172100-
/O.NEW.KBOU.SV.W.0096.080717T2016Z-080717T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
216 PM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES WEST OF LEADER...OR
  31 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 21 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEADER AND
  DEER TRAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3999 10395 3961 10380 3961 10415 3999 10427
TIME...MOT...LOC 2016Z 329DEG 18KT 3988 10413

$$

DANKERS
1 follow-up statement
000 
WWUS55 KBOU 172027
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
227 PM MDT THU JUL 17 2008

COC001-005-172100-
/O.CON.KBOU.SV.W.0096.000000T0000Z-080717T2100Z/
ARAPAHOE CO-ADAMS CO-
226 PM MDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN ADAMS AND EAST CENTRAL ARAPAHOE COUNTIES...

AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 3 MILES SOUTHWEST
OF LEADER...OR 32 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST
AT 23 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEADER AND DEER TRAIL.

HAIL UP TO 1.75 INCHES IN DIAMETER HAS BEEN REPORTED BY A SPOTTER 14 
MILES NORTHEAST OF BYERS WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3999 10395 3961 10380 3961 10415 3999 10427
TIME...MOT...LOC 2026Z 326DEG 20KT 3985 10408

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:53 AM MDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jul 17, 2:53 AM MDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
253 AM MDT THU JUL 17 2008

.SHORT TERM...UPPER LEVEL RIDGE TO FLATTEN SOME TODAY AS A SHORT
WAVE MOVES ACROSS THE REGION. THIS WILL RESULT IN SLIGHTLY COOLER
TEMPERATURES. EVEN THOUGH A WEAK COLD FRONT IS CURRENTLY MOVING
ACROSS THE PLAINS...MOST LOCATIONS WILL BE NEAR THE 90 DEGREE MARK.
MOISTURE TO FINALLY INCREASE OVER THE AREA TODAY. PRECIPITABLE WATER
VALUES WILL BE OVER AN INCH FOR THE LOWER ELEVATIONS. SHOULD SEE
SCATTERED THUNDERSTORMS FORM DURING THE AFTERNOON AND CONTINUE INTO
THE EVENING. BEST CHANCE FOR STORMS WILL BE OVER THE FAR EASTERN
PLAINS WHERE THE GREATEST MOISTURE WILL BE. HEAVY RAIN WILL BE THE
BIGGEST CONCERN WITH THE STORMS. SHEAR WILL BE FAVORABLE FOR
MULTICELLULAR STORMS...SO COULD SEE SOME TRAINING OF STORMS OVER THE
SAME AREA. THIS COMBINED WITH THE SLOW STORM MOVEMENT (LESS THAN 20
MPH) AND THE INCREASED MOISTURE COULD POSE A THREAT FOR FLASH
FLOODING. GREATEST THREAT FOR THIS AND A SEVERE STORM WILL BE EAST
OF DENVER WHERE THE HIGHER MOISTURE AND CAPES WILL BE. LOW LEVEL
MOISTURE TO INCREASE TONIGHT AND BY 12Z FRIDAY DEW POINTS WILL BE
WELL INTO THE 50S ALL THE WAY TO THE FOOTHILLS SETTING UP ANOTHER
CHANCE FOR STORMS FRIDAY. ENOUGH MOISTURE MAY BE PRESENT FOR LOW
CLOUDS TO DEVELOP.

.LONG TERM...ON FRIDAY...A MOIST AMS WILL REMAIN IN PLACE THROUGH
FRIDAY MORNING.  ALTHOUGH LOW LEVEL UPSLOPE WILL BE WEAKENING AS THE
SFC HIGH OVER THE GREAT PLAINS SHIFTS EAST...BOTH MDLS SHOW PLENTY
OF MSTR AND INSTBY IN THE AFTN.  BOTH THE GFS/NAM SOUNDINGS INDICATE
PW VALUES OF OVER ONE INCH AND CAPES FM 1400-1700 J/KG.  SELY WINDS
SHUD AID IN THE FORMATION OF A DENVER CYCLONE IN THE AFTN.  BEST
COVERAGE FOR TSTMS WOULD APPEAR TO BE IN AND NEAR THE FRONT RANGE
FOOTHILLS AND PALMER DIVIDE.  MAIN ADJUSTMENT INVOLVED KEEPING SLGT
CHC POPS IN THE MORNING WITH SCT COVERAGE IN THE AFOREMENTIONED
AREAS IN THE AFTN AND EVNG.  THERE AGAIN APPEAR TO BE SOME UPPER
LEVEL SUPPORT WITH A PASSAGE OF A SHORT WAVE TROF TO THE N OF THE
STATE DURING THE AFTN/EVNG.  ALSO OPTED TO COOL AFTN TEMPERATURES
FOR FRIDAY...WITH PLENTY OF APPARENT CLOUD COVER...ESPECIALLY DURING
THE MORNING HOURS.  OVERALL THE REST OF THE GRIDS LOOK GOOD.  AN
UPPER LEVEL RIDGE WILL REBUILD OVER CO DURING THE WEEKEND WITH A
DRIER AND WARMER AIRMASS IN PLACE.  INCRG SUBSIDENCE WILL DCRS THE
POTENTIAL FOR ANY TSTMS AS THE RIDGE BUILDS OVER THE 4CORNERS
REGION.

&&

.AVIATION...AIRMASS TO BECOME UNSTABLE THIS AFTERNOON WITH SCATTERED
THUNDERSTORMS DEVELOPING AFTER 18Z. MAIN THREAT WITH THE STORMS WILL
BE HEAVY RAIN AND GUSTY WINDS. MOISTURE WILL INCREASE THURSDAY NIGHT
AND MAY EVEN SEE A FEW LOW CLOUDS FORM BETWEEN 08-14Z FRIDAY ACROSS
THE PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/COOPER
Hazardous weather outlook, Jul 17, 11:08 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT THU JUL 17 2008

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST
COLORADO THROUGH THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS.
THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN WITH
LOCALIZED FLASH FLOODING. A FEW OF THE STORMS ACROSS THE EASTERN
PLAINS MAY ALSO BECOME SEVERE WITH LARGE HAIL THE BIGGEST THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL BE ON
FRIDAY.  WHILE ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER INTO
THE EARLY MORNING HOURS FRIDAY...ANOTHER ROUND OF SCATTERED
THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING...
ESPECIALLY IN THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE.
THEY WILL AGAIN BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY
RAINFALL ALONG WITH A THREAT OF FLASH FLOODING.  ENOUGH INSTABILITY
WILL ALSO EXIST FOR A COUPLE OF SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS.

IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT
WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS THIS
AFTERNOON.

D-L/DBB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:01 PM MDTAreal Flood AdvisoryBOUWashington89 min
Jul 17, 2:51 PM MDTSevere Thunderstorm WarningBOUWeld24 min
Jul 17, 3:01 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert, Lincoln, Washington44 min
Jul 17, 3:41 PM MDTSevere Thunderstorm WarningBOULincoln, Washington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.